| Kodeks u kliničkom i
eksperimentalnom radu |
| Home page | Editorial board | About the Journal | Instructions for Authors | Peer Review Policy | Clinical and Experimental Work Code | Contact |
Department of anaesthesia and reanimation
Surgery Clinic; Clinical Center Niš
Bulevar Dr Zorana Đinđića 48, 18 000 Niš
Anesthetic management for a patient with acute intermittent porphyria
Angelina Bogićević, Lidija Đorđević, Biljana Stošić, Dragana Đorđević, Nenad Savić and Anica Pavlović
Department of Anesthesia and Intensive Care, Surgery Clinic, Clinical Center Niš, Serbia 1
Department for Endocrine Surgery, Surgery Clinic, Clinical Center Niš, Serbia2
Acute intermittent porphyria is a rare metabolic disorder resulting from a partial deficiency of porphobilinogen deaminase, enzyme in the heme biosynthetic pathway. Its inheritance is autosomal dominant. A deficiency of porphobilinogen deaminase is not sufficient by its self to produce acute intermittent porphyria, and other activating factors must also be present. These include some drugs, hormones, infection, injury and alcohol.
Besides others, anesthetics have been implicated in the triggering of a number of severe porphyric reactions. Although there is no clinical evidence, the fear of hypothesized porphyrinogenicity of repetitive anesthetics exposures still remains. Despite these doubts, we report here the case of uneventful repeated exposure to anesthetics in a patient suffering from acute intermittent porphyria, within a fifteen- month period. On both occasions, the patient was safely exposed to certain anesthetics included: propofol, sevoflurane, rocuronium, midazolam and fentanyl. Acta Medica Medianae 2010;49(3):55-57.
Key words: porphyria, anesthetics, complications